Healthcare practitioners prescribe antibiotics to prevent and treat bacterial infections. Most of the side effects of taking antibiotics are not life threatening. However, antibiotics may cause severe side effects in some people that require medical attention.
Antibiotics are generally safe, and doctors prescribe them to stop the growth of bacteria; for example, to treat bacterial infections, such as strep throat, urinary tract infections (UTIs), and certain skin infections.
Antibiotics do not work against viruses that cause most upper respiratory infections, the common cold, or COVID-19.
For live updates on the latest developments regarding the novel coronavirus and COVID-19, click here.
However, antibiotics can cause side effects, ranging from minor to severe to life threatening. According to the Centers for Disease Control and Prevention (CDC),
Anyone experiencing a severe antibiotic side effect should consult with a healthcare professional. A person experiencing anaphylaxis symptoms, such as difficulty breathing, chest pain, or tightness in the throat, should call 911.
This article explores common and rare side effects of antibiotics, including long term side effects and when to consult a doctor.
Whenever a person takes an antibiotic, they may experience some common side effects, such as:
Digestive symptoms may include:
Sometimes, a person needs to take antibiotics with food; other times, they need to take them on an empty stomach. A person can speak with their doctor or a pharmacist about how best to take their antibiotic.
Most digestive problems go away once a person stops taking the antibiotic.
Persons with digestive side effects, such as bloody diarrhea, severe abdominal pain, or uncontrollable vomiting, should stop taking their antibiotics and immediately contact a doctor.
Learn more about other common digestive disorders here.
Antibiotics are drugs that kill harmful bacteria. However, they sometimes kill the good bacteria that protect people from fungal infections and upset the natural balance of the body’s natural flora.
As a result of this imbalance, taking antibiotics may lead to a
Candidiasis in the mouth and throat is also called thrush.
Symptoms of thrush may include:
- white patches on the throat, cheeks, roof of the mouth, or tongue
- pain while eating or swallowing
- bleeding with tooth brushing
Doctors usually prescribe antifungal medications such as nystatin to treat fungal infections.
Learn more about the gut microbiota here.
UTI antibiotics and yeast infections
Treating a UTI with antibiotics can sometimes lead to a vaginal yeast infection.
Symptoms of a vaginal yeast infection may include:
- vaginal itchiness, swelling, and soreness
- pain and a burning sensation during intercourse and when peeing
- abdominal or pelvic pain
- blood in the urine
- white-to-grey lumpy vaginal discharge
- fever and chills
Doctors often prescribe the antifungal drug fluconazole to treat yeast infections caused by UTI antibiotics.
Learn more about the safety of having sex and a UTI.
Certain may interact with a person’s other medicines or supplements.
The symptoms of drug interactions range from mild to life threatening. Some common warning signs after taking the medication include:
- feeling nauseous
- feeling either very tired or very energetic
According to the
It is generally a good idea to avoid alcohol while taking antibiotics. Drinking alcohol while on certain antibiotics can decrease the effectiveness and increase the chance of antibiotic side effects.
Antibiotics that may interact with alcohol include:
To help avoid antibiotic drug interactions, people should always review newly prescribed medications with their doctor or pharmacist. Patient education inserts also list any drugs that might interact with the prescribed antibiotic.
Learn more about alcohol and antibiotics here.
Certain medications, including antibiotics, make the skin more sensitive to sunlight. This is a condition called photosensitivity.
Photosensitivity symptoms include:
- discoloration of the skin, similar to the effects of sunburn
- blisters that resemble hives
- dry patches
Some antibiotics that may cause photosensitivity include ciprofloxacin, doxycycline, and levofloxacin.
While taking antibiotics that may cause photosensitivity, people should:
- avoid prolonged periods of light exposure, especially between the hours of
10.00 a.m.–4.00 p.m.
- use a broad sunscreen with an SPF value of 15 or above when outdoors, even on cloudy days
- wear protective clothing such as broad-brimmed hats, long-sleeved shirts, pants, and sunglasses to limit sun exposure
Anyone who experiences extreme sensitivity to the sun while taking antibiotics should talk with a doctor.
Learn about sunburn on dark skin here.
Teeth staining is irreversible in adults because their teeth do not regrow or change. However, as bones remodel themselves continuously, it is possible to reverse the staining.
A person should talk with a doctor about switching medications if taking antibiotics causes tooth discoloration or staining.
Some of the more serious side effects associated with antibiotics include:
In rare cases, antibiotics can cause an extremely severe allergic reaction known as anaphylaxis.
Signs of anaphylaxis include:
- a rapid heartbeat, when a person’s resting heartbeat is greater than
60–100 beats per minute
- hives or a red, itchy rash
- feelings of uneasiness and agitation
- tingling sensations and dizziness
- swelling of the face, mouth, and throat
- rapid swelling of the lips or under the skin
- severe wheezing, coughing, or trouble breathing
- low blood pressure
Anaphylaxis can be fatal without immediate emergency care. If people suspect anaphylaxis, they should dial the emergency services or go to the emergency room right away.
Learn more about the symptoms of anaphylactic shock here.
Clostridium difficile-induced colitis
C. difficile is a type of bacteria that can infect the large intestine and cause C. difficile-induced colitis, which causes intestinal inflammation and severe diarrhea.
Doctors find C-difficile-induced colitis challenging to treat because the bacterium is resistant to most antibiotics available.
Severe, chronic, or untreated cases of C-difficile-induced colitis can lead to death.
Anyone who has any concerns about developing an antimicrobial-resistant infection when taking antibiotics should talk with a doctor.
Learn more about antimicrobial resistance here.
Antibiotic resistance happens when germs develop the ability to overcome the antibiotic’s ability to kill them. That means the germs continue to grow.
Some infections caused by an antibiotic-resistant strain of bacteria do not respond to any available antibiotics. Antibacterial-resistant infections can be severe and potentially life threatening.
According to the
There are certain ways to help reduce the risk of developing antibiotic resistance, including:
- helping prevent the spread of infections by getting appropriate vaccinations, proper hand-washing, and staying home when sick
- following safe food preparation steps
- taking antibiotics exactly as the doctor prescribes if you need them
- talking with your doctor or pharmacist about ways to feel better if the infection does not require antibiotics
- never taking antibiotics that a doctor has prescribed for someone else
- never using leftover antibiotics or saving extra antibiotics
- returning unused antibiotics to a pharmacy or putting them in the trash
Learn how to dispose of medications safely here.
According to the National Kidney Foundation, the kidneys clear many antibiotic medications.
When the kidneys are not working correctly, these medications can build up and lead to further kidney damage.
Doctors often check kidney function blood tests before prescribing antibiotics for individuals with kidney disease.
According to a
This study also states that the length of antibiotic exposure may be a risk factor for premature death.
Additional research also found that prolonged exposure to antibiotic therapy has associations with an increased risk of gastrointestinal issues in premature babies, late-onset sepsis, or death among very low birth weight infants.
A doctor will usually confirm whether a person has a sensitivity or allergy to a particular antibiotic and will likely prescribe an alternative.
If a doctor prescribes an antibiotic, but the symptoms persist after a few days of taking it, a person should also consult a doctor.
However, anyone who has a severe side effect or allergic reaction while taking antibiotics should immediately stop taking the medications and seek medical attention.
Antibiotics are prescription medications that kill or prevent bacteria from growing. Doctors prescribe antibiotics to treat bacterial infections, such as strep throat or skin infections.
Antibiotics commonly produce side effects that range from mild to severe, so a person should only take them when a doctor deems them necessary.
People should report any antibiotic side effects to their doctor or healthcare professional.